Hail, Greene
- When
- September 21, 12:47 AM CST
- Where
- Greene County, 1.3 mi WNW of Sgf Downtown Arpt
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 37.230, -93.250
An isolated severe storm produced large hail and locally rainfall which caused minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated severe storm produced large hail and locally rainfall which caused minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 20, 9:51 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1051 PM CDT THU SEP 20 2012 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... /ISSUED 1045 PM CDT THU SEP 20 2012/ WE CONTINUE TO MONITOR THE POTENTIAL OF THUNDERSTORMS OVERNIGHT FROM FAR SOUTHEASTERN KANSAS INTO THE MISSOURI OZARKS. AT LATE EVENING...A SURFACE FRONT HAD STALLED FROM NORTHERN OKLAHOMA INTO NORTHERN ARKANSAS. PROFILER AND VAD WIND DATA INDICATED THE 850 MB FRONT STRETCHED FROM NEAR WICHITA TO JUST NORTH OF TULSA THEN INTO NORTHERN ARKANSAS. MOISTURE WAS POOLING IN THE 850-700 MB LAYER ALONG AND SOUTH OF THIS AXIS. THE LOW LEVEL JET WILL STRENGTHEN DURING THE NIGHT WITH THE OZARKS POSITIONED ON THE NOSE OF THIS JET OVERNIGHT. STRONG MOISTURE AND WARM AIR ADVECTION WILL RESULT IN DESTABILIZATION ABOVE THE BOUNDARY LAYER. IT MAY TAKE AWHILE TO SUFFICIENTLY MOISTEN THE LOWER ATMOSPHERE COLUMN BUT I DO EXPECT THIS WILL HAPPEN WITH TIME. EXPECT ISOLATED CONVECTION TO DEVELOP SHORTLY AFTER MIDNIGHT WITH A GRADUAL INCREASE OVERNIGHT. AMPLE DEEP LAYER SHEAR OF 40 TO 50 KTS AND STEEP MID LEVEL LAPSE RATES WILL SUPPORT THE POTENTIAL OF ROBUST UPDRAFTS AND THE POSSIBILITY OF HAIL IN THE STRONGER STORMS. THE RISK OF A SEVERE STORM WITH LARGE HAIL IS LIMITED. OVERALL THE FORECAST HAS CHANGED LITTLE WITH THE EXPECTATION OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVERNIGHT. FOSTER && .DISCUSSION... MAIN FOCUS IN THIS FORECAST PACKAGE WILL BE ON SHOWER AND THUNDERSTORMS POTENTIAL LATE THIS EVENING INTO FRIDAY EVENING. THEN ATTENTION TURNS TO COOL AND DRY CONDITIONS THIS WEEKEND. A WEAK SURFACE COLD FRONT HAS SAGGED SOUTH THROUGH THE AREA TODAY AND IS NOW LOCATED ACROSS NORTHERN ARKANSAS THIS AFTERNOON. NORTHERLY WINDS ARE OCCURRING BEHIND THE FRONT WHICH IS HELPING TO PULL DRIER AIR INTO THE REGION. TEMPERATURES WILL CONTINUE TO WARM INTO THE UPPER 70S TO LOWER 80S THIS AFTERNOON. THE FRONT WILL THEN LIFT BACK TO THE NORTH AS A WARM FRONT LATE THIS EVENING INTO FRIDAY MORNING. LOW LEVEL WARM AIR ADVECTION ALONG WITH A STRONG LOW LEVEL JET WILL SPREAD NORTH INTO THE REGION TONIGHT...RESULTING IN IN STRONG FORCING ALONG THE FRONT LATE THIS EVENING INTO THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE WARM FRONT AS IT LIFTS TO THE NORTH. THERE WILL BE SOME LOW LEVEL DRY AIR THAT WILL HAVE TO BE OVERCOME...BUT GIVEN THE FORCING THINK IT WILL NOT TAKE LONG FOR PRECIPITATION TO MAKE IT TO THE GROUND ONCE IT BEGINS. THINK THERE SHOULD BE DECENT COVERAGE IN THIS ACTIVITY AS IT DEVELOPS THEN PUSHES ACROSS THE AREA. INSTABILITY WILL BE MORE LIMITED AS MOISTURE RETURN WILL BE SOMEWHAT LIMITED...THOUGH WITH THE FORCING AND STRONG WIND SHEAR SOME HAIL WILL STILL BE POSSIBLE IN A FEW OF THE STRONGER STORMS. THIS ACTIVITY MAY LINGER ACROSS THE EASTERN OZARKS FRIDAY MORNING BEFORE PUSHING OFF TO THE EAST OF THE AREA. TEMPERATURES SHOULD WARM INTO THE 80S AREA-WIDE ON FRIDAY AS BREEZY AND GUSTY SOUTHERLY WINDS USHER IN THE SLIGHTLY WARMER CONDITIONS. A COLD FRONT AND UPPER LEVEL TROUGH WILL THEN SWEEP THROUGH THE REGION FRIDAY AFTERNOON INTO FRIDAY EVENING. THERE COULD BE ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP ON THE COLD FRONT THE AFTERNOON AND EARLY EVENING HOURS FRIDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME AS INSTABILITY SHOULD BE LIMITED. WINDS WILL SWING AROUND TO THE NORTH NORTHWEST BEHIND THE FRONT AND COULD BE GUSTY ON SATURDAY AS A MUCH COOLER AIRMASS SPREADS SOUTH INTO THE AREA. HIGHS ON SATURDAY ARE EXPECTED TO WARM INTO THE LOWER 70S WITH HIGHS ON SUNDAY ONLY EXPECTED TO WARM INTO THE 60S. LOWS SATURDAY NIGHT WILL COOL WELL INTO THE 40S AREA WIDE WITH UPPER 30S POSSIBLE ACROSS SOME LOCATIONS. AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL THEN DROP INTO THE AREA DURING THE MIDDLE OF NEXT WEEK...BRINGING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA. WISE && .AVIATION... /ISSUED 1050 PM CDT THU SEP 20 2012/ SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE REGION OVERNIGHT IN RESPONSE TO A STRONG LOW LEVEL JET. THIS LOW LEVEL JET WILL ALSO PRODUCE LOW LEVEL WIND SHEAR AT ALL AREA TERMINALS OVERNIGHT INTO EARLY FRIDAY. LOCALIZED AREAS OF MVFR CONDITIONS CAN BE EXPECTED WHERE STORMS DEVELOP. OTHERWISE VFR CONDITIONS WILL PREVAIL. GUSTY SOUTHWEST WINDS FRIDAY MORNING WILL SHIFT TO THE NORTHWEST FRIDAY AFTERNOON AS A COLD FRONT MOVES ACROSS THE REGION. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1106 PM CDT THU SEP 20 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220415- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1106 PM CDT THU SEP 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL DEVELOP OVERNIGHT FROM EXTREME SOUTHEASTERN KANSAS INTO THE MISSOURI OZARKS. THE STORMS WILL BECOME MORE NUMEROUS ACROSS THE MISSOURI OZARKS AFTER 3 AM AS A WARM FRONT LIFTS NORTH ACROSS THE OUTLOOK AREA. THE PRIMARY RISK FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...BUT THE STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS MAY LINGER ACROSS THE EASTERN MISSOURI OZARKS EARLY FRIDAY MORNING...WITH THE MAIN THREAT AGAIN BEING OCCASIONAL LIGHTNING STRIKES. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING AS A COLD FRONT MOVES SOUTHEAST THROUGH THE OUTLOOK AREA. AT THIS TIME...IT APPEARS THAT INSTABILITY WILL BE LIMITED AND SEVERE THUNDERSTORMS ARE NOT EXPECTED. LOCALLY ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP FRIDAY AFTERNOON ACROSS EXTREME SOUTHEASTERN KANSAS AS WINDS INCREASE BEHIND A PASSING COLD FRONT. ELEVATED FIRE WEATHER CONDITIONS WILL AGAIN BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA ON SATURDAY AS WINDS INCREASE OUT OF THE NORTH. THUNDERSTORMS WILL BE POSSIBLE AGAIN AROUND THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 103 AM CDT FRI SEP 21 2012 MOZ095-096-210630- CHRISTIAN MO-DOUGLAS MO- 103 AM CDT FRI SEP 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHRISTIAN AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 130 AM CDT... AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRUNER...OR 11 MILES EAST OF OZARK...MOVING EAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... DOGWOOD BY 110 AM CDT. GOODHOPE BY 120 AM CDT. LAT...LON 3698 9315 3709 9309 3706 9264 3687 9273 TIME...MOT...LOC 0603Z 288DEG 36KT 3701 9296 GRIFFIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 122 AM CDT FRI SEP 21 2012 MOZ079-089-090-210645- GREENE MO-POLK MO-DADE MO- 122 AM CDT FRI SEP 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DADE...NORTHWESTERN GREENE AND SOUTHWESTERN POLK COUNTIES UNTIL 145 AM CDT... AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTHWEST OF GREENFIELD...MOVING EAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE ALDRICH...ARCOLA...BONA...DADEVILLE... EVERTON...GREENFIELD...LOCKWOOD...NEOLA...SOUTH GREENFIELD AND WALNUT GROVE. OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON LAKE. LAT...LON 3756 9354 3732 9354 3737 9402 3755 9401 TIME...MOT...LOC 0622Z 270DEG 29KT 3745 9385 GRIFFIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 129 AM CDT FRI SEP 21 2012 MOZ096-210700- DOUGLAS MO- 129 AM CDT FRI SEP 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS COUNTY UNTIL 200 AM CDT... AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOODHOPE...OR 10 MILES WEST OF AVA...MOVING EAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE AVA...BRUSHYKNOB...GENTRYVILLE... GOODHOPE...ROME AND SQUIRES. LAT...LON 3698 9235 3680 9235 3682 9291 3699 9289 TIME...MOT...LOC 0629Z 278DEG 28KT 3691 9279 GRIFFIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 136 AM CDT FRI SEP 21 2012 MOZ077-088-089-210700- BARTON MO-JASPER MO-DADE MO- 136 AM CDT FRI SEP 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JASPER...SOUTHERN BARTON AND SOUTHWESTERN DADE COUNTIES UNTIL 200 AM CDT... AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF NASHVILLE...OR 11 MILES SOUTHWEST OF LAMAR...MOVING EAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BOSTON...DUDENVILLE...GOLDEN CITY... JASPER...KENOMA...LAMAR HEIGHTS...LAMAR...MINDENMINES...NASHVILLE AND OAKTON. LAT...LON 3750 9401 3729 9402 3732 9461 3749 9461 TIME...MOT...LOC 0637Z 268DEG 34KT 3741 9441 GRIFFIN
The Springfield radar (KSGF), 13 km away, was scanning. The volume nearest the first event began at 06:44 UTC.
3 hail, 1 flood. Local standard time, as filed.
Quarter sized hail was reported at the I-44 and Highway 65 intersection in northeastern Springfield.
The USGS gage at Wilson Creek briefly went over 7 feet. Water was over the roadway for about an hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407129, 407128, 407130, 407127.